You are here

A Random Ladder Game: Permutations, Eigenvalues, and Convergence of Markov Chains

Award: George Pólya

Year of Award: 1993

Publication Information: The College Mathematics Journal, Vol. 23, No. 5, (1992), pp. 373-385

Summary: A motivational setting for introducing students to important theorems of linear algebra.

Read the Article

About the Authors:(from The College Mathematics Journal, Vol. 23, No. 5, (1992)) Les Lange is Emeritus Professor of Mathematics and Emeritus Dean of Science now serving San Jose State University as a volunteer at the Moss Landing Marine Laboratories on Monterey Bay. He learned mathematics at Berkeley, Valpraiso, Stanford and Notre Dame. A complex variable Ph.D. thesis under Wladimir Seidel followed an M.S. with George Pólya. A Fellow of the California Academy of Sciences, he has written a linear algebra book; a geometry paper with Don Chakerian which received the MAA Lester R. Ford Sr. Award; and, with G.L. Alexanderson, the extensive Polya obituary for the London Mathematical Society.

James W. Miller received a Bachelor of Music Education Degree from Baylor University in 1988. After teaching band for a short time, he determined that his interests were more in mathematics than music. He returned to Baylor and received an M.S. degree in Applied Mathematics in 1991. Most of the research for this paper was done during this time at Baylor. He is currently working on a Ph.D. degree at Southern Methodist University in the Department of Statistical Science. Primary research interests include matrix theory and stochastic processes.

 

Author (old format): 
Les Lange
Author(s): 
Les Lange
Flag for Digital Object Identifier: 
Publication Date: 
Sunday, July 20, 2008
Publish Page: 
Summary: 
A motivational setting for introducing students to important theorems of linear algebra.

Dummy View - NOT TO BE DELETED